Any advice

Hi, this is my first post, just wanted to see if anyone has similar symptoms and could offer any advice!

A bit of background- I was diagnosed with thyroid cancer when I was 18, two years on and all clear but I'm having some difficulties.

My levothyroxine was reduced from 150 to 125 which helped with my mood, irritability and panic attacks. (I am also on alphacalcidol (1mcg)

I feel feel sick pretty frequently, I have always been terrified of being sick so I think part of it may be anxiety, I was just wondering if anyone has had quite bad nausea as a side effect of their medicine? My thyroxine was changed three weeks ago and I also began to take the calcium with my dinner rather than with my thyroxine at breakfast.

I can't seem to do anything without feeling sick and then having a panic attack because I think I'm going to throw up! Maybe it is just me and my weird phobia but any advice would be really really welcome.

Thank you,


( I can't seem to change anything I've written!! But I didn't add that I had a thyroidectomy, radio iodine treatment and later had a cyst removed from my neck which had a complicated name that I can say but can't spell!! Thank you)

18 Replies

  • Welcome to the forum, LBH93.

    Hypothyroid patients often have low stomach acid which means digestion is less efficient and can cause nausea, heartburn, reflux etc. You can raise stomach acid and improve digestion by taking Betaine Pepsin (available OTC) before meals or a couple of teaspoons of raw apple cider vinegar in fruit juice or honey sweetened water before meals. Another member reported morning nausea which subsides during the afternoon and said she found the apple cider vinegar helpful.

    Levothyroxine should be taken with a full glass of water on an empty stomach one hour before, or two hours after, food and drink, two hours away from other medicines and supplements, and four hours away from vitamin D, iron, calcium and oestrogen.

  • Thank you, I never knew that it effected your stomach acid!! Thank you for your advice :)

  • I definitely haven't had nausea as a side effect of medication, but as Clutter says there is a tendency to suffer with low stomach acid if the thyroid is not working, also SIBO and candida which certainly make me feel a bit sick. I really feel for you with the phobia, I was like that for many years. It's not nice! LB

  • Thank you! Out of interest did you do anything to get over the phobia or just learn to deal with it?

  • I tried all sorts of things lbh over the years, including psychotherapy which suggested I should try flooding (making myself sick a lot so I would get used to it) but I couldn't bring myself to do it, so I carried on until I got pregnant. Morning sickness sorted it out. I couldn't avoid it or take anything for it, so I just had to get used to it. It hasn't been nearly so bad since then. I can never take being sick in my stride but the overwhelming fear is not as bad. Sorry i can't suggest a magic cure!

  • No that's fine, thank you! I haven't been sick since primary school which was about ten years ago and I wonder if I've just built it up! Maybe if I throw up I'll realise it's not that bad :/ haha thank you

  • I think not being sick for many years was part of my problem too. The fear built up.

  • It takes a long time for the system to settle down after radioactive iodine treatment and about 2 months in my case to adjust to a new dose.

    I take my tablets last thing at night before I go to bed. I found that doctors are recommending this now.

    I have been taking Levo for 19 years after I had radioactive iodine treatment for hyperthyroid.

    Also you may need to reduce your dose still further. I found that I have had to reduce my dose several times.

  • Thank you! The docs seem to be bouncing between 125 and 150 and only change it when I get really ill! But I've learnt now I need to push for blood tests more often. Thank you for your help :)

  • Welcome to our forum

    I am very sorry you had your thyroid gland removed at such a young age.

    I think the least the medical profession can do is add some T3 to your T4. What you describe is very common for people taking thyroid hormones for whatever reason but as you learn more you can get a lot of improvement.

    From now on always get a copy of your blood tests, particularly thyroid gland ones, with the ranges. You can then post them for comments if you have a query. If you can get a copy of the most recent ones that would be helpful. If you have them to hand now you can post in this question otherwise put them onto a new question.

    When you get your blood test for your thyroid hormones, dont take levothyroxine before it, take it afterwards. Have the test as early as possible.

    Always take levothyroxine when you waken with one glass of water and wait for around an hour before eating. Some foods interfere with the uptake of medication. Do not have any supplements/other medication within 4 hours of taking levothyroxine.

    Some people prefer to take levo at bedtime, not having eaten for 2 hours before. If you do and your having a blood test next day, you miss this dose and take after the test and also take it at bedtime as usual.

    Ideally, doctors shouldn't adjust your dose of medication if they go by the TSH result alone. They should consider your clinical symptoms as well.

    You have to read and learn if you want to get your health more or less back to normal and eventually you will be able to lead a normal life. Sometimes, of course, our medication needs a little adjustment.


  • Thank you so much for your advice, I take my thyroxine with a sip of water and then eat breakfast so perhaps that's where I'm going wrong!! Thank you :)

  • I only have a sip,of water as well, hate the stuff.

  • Lbh93 hello

    I too had radioactive iodine and it took several months of feeling very ill before I started feeling better. It seems Levo takes a long time to work for some people. You're in the right forum for advice and support. I found the help here invaluable. Good luck and hope you're better soon

  • Thank you! :)

  • My doctor told me to take my lexothyroxine before breakfast. After a week I've been much better and I've never had problems with nausea.

  • Hi there,

    Natural desiccated thyroid can be the best treatment after thyroidectomy, but you may find it hard to persuade an endo to prescribe it for you.

  • Lots of good advice but just wanted to say 'Welcome'. I have learnt such a lot from reading and posting so remember no question is too trivial. If you don't know the answer ask away-we have all been there!

  • Thank you! :)

You may also like...